homophones fain, fane feign, vain, vane, vein

image_pdfimage_print

Friday 30 September 1664

….Up, and all day, both morning and afternoon, at my accounts, it being a great month, both for profit and layings out, the last being 89l. for kitchen and clothes for myself and wife, and a few extraordinaries for the house; and my profits, besides salary, 239l.; so that I have this weeke, notwithstanding great layings out, and preparations for laying out, which I make as paid this month, my balance to come to 1203l., for which the Lord’s name be praised!

I am fain* to preserve my vowe by paying 20s. dry money into the poor’s box, because I had not fulfilled all my memorandums and paid all my petty debts and received all my petty credits, of the last month, but I trust in God I shall do so no more….

* fain = pleased or willing under the circumstances to do something…the traveler was weary and would fain get a little rest….
* fane is a noun meaning a temple or sacred place. It can also mean a weathercock or a weather vane
* feign is to give a false appearance i.e. to feign sleep, to initiate so as to deceive, to fabricate an excuse
* vain – as in vain attempt, or vain talk which lacks substance
* vane – a weather vane or a blade in a turbine or a sail on a windmill
* vein – an anatomical description of a blood vessel, the tubes that form a branching system and carry blood to the heart.

Have a certain sympathy for foreign students having to find their way around the rich English language which it must be said has been influenced by many other languages including French (29%), Germanic (26%), Latin (29%), and Greek (6%)

*****

“I don’t design for pretend women” says a noted Parisian fashion designer. And so say I with the personal clients I take on. Most of my previous clients like to act or pretend at some level and to these people their image is more important than the truth that wants to reign supreme from within. Sometimes you have to hit the bottom before wanting with your whole heart to move forwards and upwards. This is very common  – I am sure I do the same myself but I successfully hide it. Be honest with yourself and you are half way there.

*****

Knee giving problems and the latest medication for anti inflammation (Naproxen)  is not working. Rather, it makes my whole body stiff. More an effect than a side effect.

*****

Leave a Reply